Tornadoes · United States · Oklahoma · 2024
EF1 tornado, Peoria, Oklahoma, May 8, 2024
This EF1 tornado ran 0.3 miles across Ottawa County on May 8, 2024, touching down at 2:51 PM CDT and reaching 60 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 8, 2024
- Touchdown
- 2:51 PM CDT (19:51 UTC)
- Lifted
- 2:52 PM CDT (19:52 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 60 yards (55 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Ottawa County
- Touchdown point
- 36.860, -94.638
- Lift-off point
- 36.858, -94.633
- Record number
- 2405081351-01
The damage survey
13 damage points were recorded along this path by NWS SGF and NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 97 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms developed into eastern Oklahoma during the afternoon and continued into the early evening of the 8th, ahead of an approaching cold front. Very moist and unstable air combined with strong deep layer wind shear resulted in the evolution of some supercell thunderstorms. Several tornadoes and large hail up to golf ball size occurred with the stronger storms.
This tornado developed in a neighborhood off the E 105 Road and moved southeast, dissipating south of the E 110 Road. The tornado damaged several homes and uprooted trees along its path. A Ring camera caught the tornado, as did a number of storm chasers and spotters. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
41 minutes of warning. NWS TSA issued a tornado warning for this county at 19:10 UTC, 41 minutes before the tornado touched down, in force until 20:00 UTC.
The county was under a tornado watch, issued at 19:20 UTC and running to 22:35 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 13:40 UTC | 19:49 UTC | Flood Warning | TSA |
| 18:22 UTC | 19:15 UTC | Severe Thunderstorm Warning | TSA |
| 18:59 UTC | 19:45 UTC | Severe Thunderstorm Warning | TSA |
| 19:10 UTC | 20:00 UTC | Tornado Warning | TSA |
| 19:20 UTC | 22:35 UTC | Tornado Watch | TSA |
| 19:27 UTC | 20:30 UTC | Severe Thunderstorm Warning | TSA |
| 20:11 UTC | 23:15 UTC | Flood Advisory | TSA |
| 20:14 UTC | 21:00 UTC | Severe Thunderstorm Warning | TSA |
| 20:47 UTC | 00:00 UTC | Flood Advisory | TSA |
| 20:59 UTC | 21:17 UTC | Severe Thunderstorm Warning | TSA |
| 21:08 UTC | 22:00 UTC | Severe Thunderstorm Warning | TSA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 8, 1:45 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 8, 1:45 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 145 PM CDT Wed May 8 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (The rest of this afternoon and tonight) Issued at 145 PM CDT Wed May 8 2024 Thunderstorms continue to develop early this afternoon across northeast Oklahoma in the vicinity of a cold front that extends from near Nowata to near Oilton and back into south-central Oklahoma. Thunderstorm development is expected to continue in the vicinity of the front as it moves east across the region. With the airmass already extremely unstable and very little if any cap in place, any storms that develop will have the potential to become severe rapidly. Giant hail and significant tornadoes will be the main concern with impressive deep layer shear above. The storms are expected to come to an end later this evening as the cold front exits. && .LONG TERM... (Thursday through Wednesday) Issued at 145 PM CDT Wed May 8 2024 Most of the area will be dry on Thursday. However, there will be a small chance of showers/storms across southeast Oklahoma Thursday afternoon/evening as a storm system skirts the area to the south. High pressure is expected to prevail Friday into Saturday with dry conditions forecast area-wide. Shower/storm chances return Sunday and continue into early next week as an upper level low slowly moves out of the Rockies and into the Plains. && .AVIATION... (18Z TAFS) Issued at 1232 PM CDT Wed May 8 2024 Scattered to broken stratocumulus deck this afternoon across E OK/NW AR. As mentioned in previous discussion, scattered strong to severe thunderstorms are expected to develop by late afternoon across this area. Storms will primarily impact the northwest Arkansas TAF sites starting late afternoon through early evening. LIFR visibilities, strong and gusty winds, including hail will be likely in the stronger storms. Behind front, lower clouds will begin to clear from northwest to southeast tonight. && .PRELIMINARY POINT TEMPS/POPS... TUL 54 80 53 76 / 0 0 0 0 FSM 60 84 57 78 / 80 10 10 0 MLC 60 81 57 77 / 10 20 10 0 BVO 49 78 49 76 / 0 0 0 0 FYV 54 80 50 75 / 70 10 10 0 BYV 54 77 50 72 / 70 0 10 0 MKO 55 78 53 75 / 10 10 10 0 MIO 50 76 50 73 / 10 0 0 0 F10 55 78 53 75 / 10 10 10 0 HHW 63 82 58 77 / 70 40 20 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...10 LONG TERM....10 AVIATION...12
Hazardous weather outlook, May 8, 12:40 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 1240 PM CDT Wed May 8 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1240 PM CDT Wed May 8 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This afternoon and Tonight. TORNADO. RISK...Elevated. AREA...Southeast Oklahoma and Northwest Arkansas. ONSET...By mid afternoon. SEVERE THUNDERSTORM. RISK...Significant. AREA...Primarily southeast of Interstate 44. ONSET...By mid afternoon. DISCUSSION... Scattered strong to severe thunderstorms will develop by mid to late afternoon across portions of eastern Oklahoma and northwest Arkansas. Destructive hail to the size of softballs will be possible in the stronger storms, including locally damaging winds and isolated tornadoes. Thunderstorms will move further east and south of the local region by mid evening. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Thunderstorm Potential. FRIDAY and SATURDAY...No Hazards. SUNDAY through TUESDAY...Thunderstorm Potential. EXTENDED DISCUSSION... A slight chance of thunderstorms will remain across far southeast Oklahoma on Thursday with dry and mild weather for areas further north. The quiet weather pattern will continue for late week into the weekend with thunderstorm chances returning by early next week. weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, May 8, 12:50 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
1250 PM CDT Wed May 8 2024
OKZ056-057-081815-
Craig OK-Nowata OK-
1250 PM CDT Wed May 8 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CRAIG AND
SOUTHEASTERN NOWATA COUNTIES THROUGH 115 PM CDT...
At 1250 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles east of Delaware to 2 miles southeast of
Nowata. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Nowata...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3695 9539 3687 9528 3663 9556 3674 9565
3684 9554
TIME...MOT...LOC 1750Z 224DEG 29KT 3680 9552 3667 9560
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 8, 1:04 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Tulsa OK
104 PM CDT Wed May 8 2024
OKZ056-057-081830-
Craig OK-Nowata OK-
104 PM CDT Wed May 8 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CRAIG AND SOUTHEASTERN
NOWATA COUNTIES THROUGH 130 PM CDT...
At 104 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles southeast of Edna to 3 miles northeast of
New Alluwe. Movement was northeast at 70 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Welch... New Alluwe...
Watova... Hollow...
Centralia... Centrailia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 9504 3697 9504 3695 9501 3694 9502
3660 9540 3660 9567 3700 9536 3700 9501
TIME...MOT...LOC 1804Z 227DEG 61KT 3700 9526 3665 9545
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHLocal storm report, May 8, 2:29 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
229 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM Hail Miami 36.87N 94.88W
05/08/2024 E1.00 Inch Ottawa OK Emergency Mngr
Quarter size hail reported at the EOC in
Miami.
&&
JDSLocal storm report, May 8, 2:37 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
237 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM Tstm Wnd Dmg 1 S Miami 36.86N 94.88W
05/08/2024 Ottawa OK Law Enforcement
Sheriff reported damage to a home south of
Miami.
&&
JDSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
7.9 hours before the tornado, 74 km from the path. May 8, 2024.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -200 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 4.0 K/km
Springfield, MO (KSGF), 00:00Z
4.1 hours after it, 74 km from the path. May 9, 2024.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -224 J/kg
- Surface CAPE
- 264 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Miami Municipal (MIO), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:55 UTC | 80.6 | 73.4 | 180° 10 kt | 21 | 998.3 | |
| 18:15 UTC | 80.6 | 71.6 | 200° 14 kt | 22 | 998.3 | TS |
| 18:35 UTC | 78.8 | 71.6 | 200° 10 kt | 17 | 999 | |
| 18:55 UTC | 77 | 73.4 | 5 kt | 12 | 999 | TSRA |
| 19:15 UTC | 71.6 | 71.6 | 330° 13 kt | 24 | 998.6 | +TSRA |
| 19:35 UTC | 68 | 68 | 60° 16 kt | 23 | 997.3 | TSRA |
| 19:55 UTC | 69.8 | 69.8 | 340° 7 kt | 999.3 | TS | |
| 20:15 UTC | 69.8 | 69.8 | 10° 9 kt | 998.6 | VCTS | |
| 20:35 UTC | 71.6 | 69.8 | 40° 9 kt | 998.3 | TS | |
| 20:55 UTC | 71.6 | 69.8 | 60° 10 kt | 998.3 | TS | |
| 21:15 UTC | 71.6 | 68 | 60° 7 kt | 12 | 998.6 | VCTS |
| 21:35 UTC | 77 | 69.8 | 360° 3 kt | 999.7 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tulsa radar (KINX), 113 km away, was scanning. The volume nearest the touchdown began at 19:52 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:20 UTC | HAIL 1.25 | 1 Nnw Miami | Ottawa, OK | Social media report of hail from northwest side of Miami. |
| 19:23 UTC | TSTM WND DMG | 1 S Miami | Ottawa, OK | Sheriff reported damage to a home south of Miami. |
| 19:27 UTC | HAIL 1 | Miami | Ottawa, OK | Quarter size hail reported at the EOC in Miami. |
| 19:38 UTC | TSTM WND DMG | 1 Se Miami | Ottawa, OK | Several homes damaged by thunderstorm winds, west of mile marker 311 west bound. Possible tornado. |
| 19:50 UTC | TSTM WND DMG | 3 S Miami | Ottawa, OK | OHP reported metal debris from sign damaged by thunderstorm winds on Turnpike. Highway maintenance enroute. |
| 19:52 UTC | TSTM WND DMG | 2 Sse Miami | Ottawa, OK | OHP reported tree down on Turnpike in the westbound lane. |
| 19:55 UTC | HAIL 1.5 | 2 Wnw Ottawa | Ottawa, OK | Ping Pong hail S590 road, about a 1/2 mile south of highway 10, just east of Miami. Relayed by off duty NWS employee. |
| 20:26 UTC | HAIL 1.75 | Afton | Ottawa, OK | |
| 21:41 UTC | HAIL 1.25 | 4 N Grove | Delaware, OK | Report from mPING: Half Dollar (1.25 in.) time based on radar. |
| 21:43 UTC | HAIL 0.75 | Grove | Delaware, OK | |
| 22:21 UTC | HAIL 0.88 | 5 N Jay | Delaware, OK | |
| 22:21 UTC | HAIL 0.88 | Jay | Delaware, OK |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 8, 2024
52 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 8 | 3:09 AM EDT | EF1 | Westmoreland, PA | 1.1 | 200 | $100,000 | ||
| May 8 | 10:58 AM CDT | EF0 | Cape Girardeau, MO | 0.2 | 50 | $10,000 | ||
| May 8 | 11:04 AM CDT | EF1 | Crawford, MO | 2.2 | 75 | |||
| May 8 | 12:01 PM CDT | EF1 | Jackson, IL | 1.3 | 100 | 1 | $75,000 | |
| May 8 | 12:53 PM MDT | Unrated | Wallace, KS | 0.1 | 50 | |||
| May 8 | 3:00 PM EDT | EF1 | Cleveland, NC | 21.3 | 100 | |||
| May 8 | 2:10 PM CDT | Unrated | Ottawa, OK | 0.1 | 75 | |||
| May 8 | 2:12 PM CDT | Unrated | Ottawa, OK | 0.1 | 75 | |||
| May 8 | 2:15 PM CDT | EF1 | Ottawa, OK | 4.0 | 450 | $50,000 | ||
| May 8 | 3:40 PM EDT | EF1 | Gaston, NC | 8.2 | 60 | 2 | $200,000 | |
| May 8 | 2:43 PM CDT | EF1 | Robertson, TN | 2.2 | 400 | $250,000 | ||
| May 8 | 3:10 PM CDT | EF1 | Jackson, IL | 4.6 | 75 | $12,000 | ||
| May 8 | 4:01 PM CDT | Unrated | McCracken, KY | 0.2 | 50 | |||
| May 8 | 4:04 PM CDT | EF0 | Williamson, IL | 6.6 | 25 | $10,000 | ||
| May 8 | 4:11 PM CDT | EF1 | Saline, IL | 7.7 | 150 | $80,000 | ||
| May 8 | 4:25 PM CDT | EF1 | Lawrence, MO | 10.8 | 150 | $155,000 | ||
| May 8 | 5:37 PM CDT | EF3 | Columbia tornado, TN | 11.5 | 900 | 1 | 12 | $10 million |
| May 8 | 6:32 PM CDT | EF0 | Rutherford, TN | 3.0 | 100 | $100,000 | ||
| May 8 | 7:40 PM CDT | EF0 | Lamar, TX | 0.0 | 30 | |||
| May 8 | 7:50 PM CDT | EF2 | Giles, TN | 5.9 | 600 | 1 | $4.0 million | |
| May 8 | 8:11 PM CDT | EF1 | Limestone, AL | 4.8 | 90 | |||
| May 8 | 8:15 PM CDT | EF1 | Lincoln, TN | 6.2 | 160 | |||
| May 8 | 8:23 PM CDT | EF3 | Limestone, AL | 3.8 | 228 | |||
| May 8 | 8:27 PM CDT | EF0 | Lamar, TX | 0.3 | 30 | $2,000 | ||
| May 8 | 8:44 PM CDT | EF1 | Reynolds, MO | 14.1 | 150 | $10,000 | ||
| May 8 | 8:45 PM CDT | EF1 | Limestone, AL | 3.5 | 225 | |||
| May 8 | 8:49 PM CDT | EF1 | Iron, MO | 2.6 | 250 | |||
| May 8 | 8:50 PM CDT | EF0 | Iron, MO | 0.6 | 75 | |||
| May 8 | 8:53 PM CDT | EF1 | Iron, MO | 1.7 | 150 | |||
| May 8 | 9:01 PM CDT | EF1 | Iron, MO | 4.1 | 100 | |||
| May 8 | 9:01 PM CDT | EF1 | Iron, MO | 12.0 | 150 | |||
| May 8 | 9:02 PM CDT | EF1 | Lincoln, TN | 1.4 | 286 | |||
| May 8 | 9:06 PM CDT | EF0 | Madison, MO | 4.3 | 334 | $50,000 | ||
| May 8 | 9:07 PM CDT | EF0 | Madison, AL | 1.7 | 95 | |||
| May 8 | 9:28 PM CDT | EF2 | Madison, AL | 9.5 | 550 | |||
| May 8 | 9:39 PM CDT | EF0 | Daviess, KY | 2.7 | 50 | $55,000 | ||
| May 8 | 9:41 PM CDT | EF0 | Daviess, KY | 3.1 | 300 | $45,000 | ||
| May 8 | 9:49 PM CDT | EF1 | Daviess, KY | 0.9 | 100 | $30,000 | ||
| May 8 | 10:13 PM CDT | EF0 | Jackson, AL | 2.3 | 106 | $53,000 | ||
| May 8 | 11:26 PM EDT | EF1 | Gilmer, GA | 0.8 | 200 | |||
| May 8 | 10:32 PM CDT | EF0 | Madison, AL | 3.5 | 145 | |||
| May 8 | 10:34 PM CDT | EF0 | Jackson, AL | 2.1 | 200 | $1.4 million | ||
| May 8 | 10:40 PM CDT | EF1 | Madison, AL | 4.3 | 200 | |||
| May 8 | 11:41 PM EDT | EF1 | Cherokee, NC | 2.3 | 40 | |||
| May 8 | 11:42 PM EDT | EF1 | Gilmer, GA | 0.6 | 150 | |||
| May 8 | 11:46 PM EDT | EF0 | Gilmer, GA | 1.0 | 250 | |||
| May 8 | 11:51 PM EDT | EF0 | Gilmer, GA | 1.9 | 200 | |||
| May 8 | 10:57 PM CDT | EF3 | Jackson, AL | 12.3 | 880 | 7 | $4.5 million | |
| May 8 | 12:14 AM EDT | EF1 | Jackson, NC | 9.4 | 400 | |||
| May 8 | 12:16 AM EDT | EF0 | Buncombe, NC | 2.3 | 30 | $100,000 | ||
| May 8 | 12:23 AM EDT | EF1 | Jackson, NC | 1.5 | 200 | |||
| May 8 | 12:02 AM CDT | EF1 | DeKalb, AL | 2.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.